Very big problem

Discussion in 'Welcome to the Group - Post an Introduction Here' started by Lilian, Mar 13, 2016.

  1. Lilian

    Lilian Member

    Joined:
    Mar 13, 2016
    Hello! My cat was diagnozed with diabetes on the 18th of February. He weighs 7,2 kg (8kg before the disease) and is NOT overweight. He is neutered male. He used to eat RC sterilized dry food and Gourmet Perle wet food, occasionally also raw chicken, cooked (not fried) minced turkey meat, raw baltic herring. And very rarely I gave him milk, sausages etc which he should not have had. At the doctor's they did him an ultrasound, took blood. Ultrasound of his tummy was all normal. Kidney markers were normal, electrolytes were normal. Only some liver markers were slightly higher, but they said that they were not high enough to suspect a liver disease. His glucose was 23 (he had not eaten for 6-8 hours before that, measured at the doctor's). After the diagnose he was put on RC diabetic dry food for a week. Then glucose was 21 (eating normally, measured at the doctor's). He was put on Lantus. 2 units in the morning (0,27 units per kilogram), 2 units in the evening. He was fine for 3 days. He did not drink so much any more, he did not pee so much any more. He ate more. Then he suddenly stopped eating and drinking. He did not eat or drink almost at all for 4 days. Then I consulted with the vet and I started giving him 2 teaspoons of Complivit a day plus Mirtazapin in the evenings. He started to eat again and later he started to drink again. My vet said that I should not give Mirtazapin if he starts eating again so I gave it to him for 3 days only. I measured his glucose 4 hours after the injection - the result was 14. And 8 hours after the injection - the result was 21. Then I did not give him Complivit any more as I thought that it makes his glucose high. And then 8 hour result was 19. I also measured his 14h glucose level (injection 2 hours late because I was worried he was hypoglucemic as he did not eat) - it was 21 or 22, I do not remember exactly. The vet recommended to increase the dose. She recommended to give him 2,5 units, but as Lantus do not come in half units I had to inject him myself with a big needle and it caused him pain, we decided to go for 3 units in the morning and 3 units in the evening. He started to get 3 units yesterday morning. His 4h glucose was 16 (with 2 units it was 14). Today I measured his 8h glucose which was 24 (with 2 units it was 19/21). So now I am worried to death. How is it possible that although his insulin was increased, his glucose levels went even higher? Today I measured his 12h level - it was 22. I have consulted with many vets and human doctors, noone could give me an answer. One said that it could be Somogyi effect, but normally it is not with such low insulin dosages. The only thing that I could think of was that if he was better with 2 units rather than 3 units then tonight I gave him 1 unit to see whether that could get him better. He very rarely eats RC diabetes dry food, he does not want RC diabetes canned food. He hates Specific and Hill's. When he was diagnosed, only thing he ate was cooked turkey miced meat, then he switched to raw chicken and now he is into raw baltic herring (and raw chicken). I can not get him to eat anything else. When I started injecting him then I tried to inject him during his meals, but when he stopped eating I assumed that he might not like eating because of the injections so now I just inject him whereever he is when it is time to do so. He has always had dry food in a food bowl 24/7 and fresh food is given 2-3 times a day. Can anyone please help me? I am worried that my cat might die if I do not get his insulin dosage right.
     
  2. Andy & Pimp

    Andy & Pimp Well-Known Member

    Joined:
    Oct 18, 2015
    Hi and Welcome! I assume you are Lilian, and what's your sugarkittie's name?

    Lantus doses need to be held for a few days before the true effect of the dose can be seen.

    There is lots of information here and many dedicated members who can help you sort through things. You're in the best place you can be :)
     
  3. Lilian

    Lilian Member

    Joined:
    Mar 13, 2016
    My name is Lilian and my cat's name is Sassu. I forgot to say that he is going to be 8 years old in May. I read a little in here and it seems that it might be feline glucose toxicity case. Some people advise to change Lantus for Levemir. I realize that it might take time so that the levels would go down, but I think it is not normal that the levels went up.
     
  4. Lilian

    Lilian Member

    Joined:
    Mar 13, 2016
    I think people are helping me in the Lantus forum
     

Share This Page